Alert archive / Wyoming / Flash Flood Warnings in 2008

Flash Flood Warning 6, NWS Riverton, WY

September 11, 2008Lincoln County, Wyoming

NWS Riverton, WY issued this flash flood warning at Sep 11, 2008, 7:52 PM MDT for Lincoln County, Wyoming. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2008, 7:52 PM MDT (01:52 UTC)
Expired
Sep 11, 2008, 8:47 PM MDT
In force
55 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Flood severity
None

County Lincoln County, WY

The radar

The Salt Lake City radar (KMTX), 193 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2474 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 120152
FFWRIW
WYC023-120345-
/O.NEW.KRIW.FF.W.0006.080912T0152Z-080912T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
752 PM MDT THU SEP 11 2008

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN WEST CENTRAL WYOMING...

* UNTIL 945 PM MDT

* AT 742 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY
  RAIN FROM A NEARLY STATIONARY THUNDERSTORM AROUND OPAL.  THIS HEAVY
  RAIN HAS CAUSED STREET FLOODING WITH A FOOT DEEP OF WATER IN SOME  
  OF THE STREETS IN OPAL...AS WELL AS SOME BASEMENT FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OPAL... 
U.S. HWY 30 MILE MARKER 70...HWY JCT 189 AND 240 AND HWY JCT 189 AND 
372

ADDITIONAL RAINFALL AMOUNTS OF AN HALF AN INCH ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES
AND NORMALLY DRY WASHES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING
SPOTS.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4202 11026 4189 11006 4162 11028 4171 11050

$$

MURRELL
1 follow-up statement
000 
WGUS75 KRIW 120247
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
847 PM MDT THU SEP 11 2008

WYC023-120256-
/O.CAN.KRIW.FF.W.0006.000000T0000Z-080912T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN WY-
847 PM MDT THU SEP 11 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
LINCOLN COUNTY...

THE FLOODING HAS SUBSIDED IN OPAL AND ADDITIONAL FLOODING IS NOT 
EXPECTED. THEREFORE THE WARNING HAS BEEN CANCELLED.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4202 11026 4189 11006 4162 11028 4171 11050

$$

MURRELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:37 PM MDT, 4 hours 15 minutes earlier.

Area forecast discussion, Sep 11, 3:37 PM MDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
337 PM MDT THU SEP 11 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
THE COLD STORM SYSTEM OVER WYOMING WILL DRIFT EAST
THROUGH THE AREA TONIGHT WITH SOME SHOWERS AND THUNDERSTORMS LINGERING
ACROSS THE SOUTH AND EAST.  THE SHOWERS WILL DECREASE IN THE MORNING
WITH CLEARING ACROSS THE WEST AND NORTH SPREADING SOUTH AND EAST THROUGH
THE DAY.  TEMPERATURES WILL BE SLIGHTLY WARMER BUT REMAIN BELOW NORMAL
FRIDAY.  HUMIDITY WILL DECREASE BUT STILL REMAIN ABOVE NORMAL.  SATURDAY
WILL BE WARMER AND GENERALLY DRYER WITH ISOLATED SHOWERS DEVELOPING IN
THE AFTERNOON ACROSS THE NORTH. MODELS IN GOOD AGREEMENT WITH
EXITING LOW AND DEVELOPING NORTHWEST FLOW. MODELS HAVING PROBLEMS
DEVELOPING PRECIPITATION WHICH USUALLY OCCURS IN THE NORTHWEST
FLOW ALTHOUGH THE MID LEVEL MOISTURE FIELDS INCREASE AND FRANTICNESSS
IS INDICATED. HAVE ISOLATED PRECIPITATION SATURDAY AFTERNOON AND EVENING
AT THIS TIME BUT THIS WILL LIKELY NEED TO BE INCREASED AND EXPECT MODELS
TO PICK UP ON IT OVER THE NEXT 24 HOURS. TEMPERATURES ON FRIDAY
NIGHT AND SATURDAY MORNING MY BE COOLER THAN FORECAST AT THIS TIME BUT
LOOKS LIKE FREEZING TEMPERATURES WILL REMAIN OVER THE MOUNTAINS
AND IN THE WESTERN VALLEYS WITH THE CENTRAL AND EASTERN LOWER ELEVATIONS
AVOIDING A KILLING FREEZE. THIS WILL NEED TO BE CLOSELY MONITORED
FOR POTENTIAL FREEZE WARNINGS.

.LONG TERM...SUNDAY THROUGH THURSDAY
ECMWF WAS GENERALLY FOLLOWED TONIGHT BUT MORE CHANGES WILL BE NEEDED
IF TRENDS CONTINUE ANOTHER NIGHT. OVERALL ECMWF IS SHOWING A LARGE
RIDGE OVER THE WEST TO START THE MEDIUM RANGE PERIOD. THIS UPPER
HIGH IS PROGRESSIVE AND IS FORECAST TO SHIFT OVERHEAD LATE MONDAY
AND THEN OFF TO THE EAST ON TUESDAY. A TROUGH OFF THE CALIFORNIA
COAST IS THEN EXPECTED TO COMBINE WITH THE SLY FLOW ON THE BACKSIDE
UP THIS UPPER HIGH TO BRING SOME MONSOONAL MOISTURE NED BY MIDWEEK.
ECMWF HINTS THAT WE MAY SEE ISOLATED STORMS OFF THE UINTAS AS EARLY
AS LATE TUESDAY BUT IVE HELD OFF INTRODUCING STORMS DOWN THERE
UNTIL WEDNESDAY. IN FACT THE IDEA OF ISOLATED STORMS ACROSS MOST OF
THE SW AND WCNTRL MTNS STILL LOOKS GOOD. KEPT THIS SAME IDEA INTO
THURSDAY BUT THE NEW ECMWF SHOWS A MUCH STRONGER TROUGH DIGGING INTO
THE PACNW ON THURSDAY WITH A LEAD SHORTWAVE MOVING INTO NW WYOMING.
IF THE EURO IS RIGHT ON THIS TIMING AND STRENGTH WE WILL NEED TO
INTRODUCE MORE POPS ACROSS NOT ONLY THE REST OF THE WEST BUT EVEN
EAST OF THE DIVIDE IN THURSDAY.

&&

.AVIATION...
LOW CLOUDS WILL GRADUALLY ERODE OVER MUCH OF THE AREA OVERNIGHT AS
THE UPPER LOW MOVES SOUTH INTO UTAH.  SWEETWATER COUNTY WILL LIKELY
REMAIN SOCKED IN OVERNIGHT INTO THE LATE MORNING HOURS.  SHOWERS AND
THUNDERSTORMS WILL BE ENCOUNTERED OVER THIS AREA AS WELL...AND MORE
ISOLATED ACTIVITY OVER THE REMAINDER OF THE SOUTHWEST AND NATRONA
COUNTY.  OTHERWISE IMPROVEMENT WILL BE SEEN FRIDAY.

&&

.FIRE WEATHER...
THE COLD STORM SYSTEM OVER WYOMING WILL DRIFT EAST THROUGH THE
AREA TONIGHT WITH SOME SHOWERS AND THUNDERSTORMS LINGERING ACROSS
THE SOUTH AND EAST. THE SHOWERS WILL DECREASE IN THE MORNING WITH
CLEARING ACROSS THE WEST AND NORTH SPREADING SOUTH AND EAST
THROUGH THE DAY. TEMPERATURES WILL BE SLIGHTLY WARMER BUT REMAIN
BELOW NORMAL FRIDAY. HUMIDITY WILL DECREASE BUT STILL REMAIN ABOVE
NORMAL. SATURDAY WILL BE WARMER AND GENERALLY DRYER WITH ISOLATED
SHOWERS DEVELOPING IN THE AFTERNOON ACROSS THE NORTH.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...C.BAKER
LONG TERM...SKRBAC
AVIATION...TWB
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Sep 11, 5:00 AM MDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU SEP 11 2008

WYZ001>020-022>030-121100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ONE TO TWO INCHES OF SNOWFALL IS EXPECTED ABOVE 7500 FEET ACROSS
THE BIG HORN MOUNTAINS THIS MORNING. ONE TO THREE INCHES OF SNOWFALL
IS EXPECTED ABOVE 7500 FEET ACROSS THE WIND RIVER AND THE ABSAROKA
MOUNTAINS TODAY ALONG WITH ANOTHER INCH EXPECTED ACROSS THE WIND
RIVER MOUNTAINS TONIGHT. GRANITE AND POWDER RIVER PASSES WILL
LIKELY BECOME SLICK AND SNOW COVERED EARLY THIS MORNING. SOUTH
PASS...TOGWOTEE PASS AS WELL AS THE CHIEF JOSEPH HIGHWAY WILL
LIKELY BECOME SLICK AND SNOW COVERED AT TIMES TODAY AND THIS
EVENING.

THERE IS A GOOD CHANCE OF THUNDERSTORMS THIS AFTERNOON THAT WILL
LIKELY PRODUCE SMALL HAIL ACROSS SWEETWATER COUNTY...THE UPPER
GREEN RIVER BASIN AS WELL AS SOUTHERN LINCOLN COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AS WELL AS
HAIL SIZES. THANK YOU.

TEAM RIVERTON

Nearby

Flash Flood Warnings in Wyoming, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.